question-icon

Can acne vulgaris occur when diagnosed with Hashimoto's thyroiditis?

default
Posted on Tue, 26 May 2015
Question: Hi, i have Acne Vulgaris and i was started on Reacutane (Isoteritonin) for 7 months which was completed but there was no significant improvement. I have been diagnosed by Hashimotos Thyroiditis recently. Can the Acne Vulgaris be related to Hashimotos Thyroiditis?? And what is the recommended treatment on my case after the Failure of Reacutane?
doctor
Answered by Dr. Kakkar S. (41 minutes later)
Brief Answer:
Need some clarification; Repeat course of Isotretinoin may be required

Detailed Answer:
Hello XXXXXXX

Roacutane is Isotretinoin. Isotretinoin is a good choice for moderately severe to severe, grade of acne.

It is a Vitamin A derivative and is usually reserved for acne that is difficult to control on traditional antiacne medications i.e Oral antibiotics and topical antiacne preparations.

However, it is not uncommon that acne patients may require repeat courses of Isotretinoin, specially in those who have had severe acne, initially OR acne on torso, which have more chances of relapse.
You might be a candidate for another course of Isotretinoin.

Along with Isotretinoin, Oral antibiotics like Tab. Azithromycin can also be started for better control of acne.

Topically you may apply benzoyl peroxide 2.5% gel, on active acne spots, once or twice daily.

I would specifically like to clarify from you on following points..

-What was the response while you were on Roacutane (Isotretinoin)? Did your acne improve on roacutane and relapsed once you stopped roacutane? Or your acne never improved even while you were on roacutane?

-What was the dose of Roacutane that you were taking?

-Were you also on some oral medication for Hashimoto's thyriditis, like Thyroxine Or Oral steroids? If yes, what is that medication and for how long you have been taking it?

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kakkar S. (33 minutes later)
Thank you for your Valuable reply. Please find the below replies and kindly note that the patient is my Wif

Please note that my Acne improved but not totally disappeared on Reacutane. And it relapsed after a month from stopping the coarse of 7 months.
The dose of Reacutane was started by 30mg for the first 2 months and then 40mg for 5 months.

While i was on Reacutane; i was not yet diagnosed by Hashimotos Thyroiditis. I took the Reacutane coarse last year and was stopped on August 2014. I was diagnosed by Hashimotos Thyroiditis 1 month ago and i was started on Thyroxine 75mg

PS: My Body weight was 68 Kg while i was talking the reacutanee
doctor
Answered by Dr. Kakkar S. (5 hours later)
Brief Answer:
Need to investigate for underlying hormonal imbalance..

Detailed Answer:
Hello. Thank you for clarifications

In females, acne relapsing within a month after stopping Isotretinoin may be due to an underlying hormonal imbalance.

Therefore I would specifically like to know...

-Whether there is any history of irregularity in her menstural cycles? and do acne crop up round about the time of menstural cycles?
-Is there any problem with coarse, thick facial hair on chin, upper lip, side locks etc?
-How severe is her acne problem? Is it just 1-2 lesions that arise one after the other Or are there multiple acne lesions always present on her face? An Image would help...

She may take up a blood test for circulating hormonal levels i.e Serum Testosterone (free and total levels), Serum Dehydroepiandrostenedione sulphate (DHEAS) levels, Serum Prolactin, Serum Luteinizing Hormone (LH) and Serum Follicular stimulating hormone (FSH) levels.

In females with acne, suspicion of underlying hormonal imbalance either through history of menstural irregularity and clinical examination OR hormonal irregularity documented by lab tests requires an entirely different treatment approach with monthly hormonal pills.

Spironolactone is another Oral antiandrogen that can be useful in females with hormonal acne.

In addition to these specific treatments for hormonal acne, topical as well as Oral antiacne treatment (including isotretinoin) is the same as for other forms of acne.

However, in absence of underlying hormonal imbalance a repeat course of an Oral Isotretinoin is justified in her case.
Oral antibiotics like azithromycin can be combined with Isotretinoin as well as topical antiacne preparations like benzoyl peroxide, clindamycin, adapalene etc can also be added.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kakkar S.

Dermatologist

Practicing since :2002

Answered : 9575 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

159 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Can acne vulgaris occur when diagnosed with Hashimoto's thyroiditis?

Brief Answer: Need some clarification; Repeat course of Isotretinoin may be required Detailed Answer: Hello XXXXXXX Roacutane is Isotretinoin. Isotretinoin is a good choice for moderately severe to severe, grade of acne. It is a Vitamin A derivative and is usually reserved for acne that is difficult to control on traditional antiacne medications i.e Oral antibiotics and topical antiacne preparations. However, it is not uncommon that acne patients may require repeat courses of Isotretinoin, specially in those who have had severe acne, initially OR acne on torso, which have more chances of relapse. You might be a candidate for another course of Isotretinoin. Along with Isotretinoin, Oral antibiotics like Tab. Azithromycin can also be started for better control of acne. Topically you may apply benzoyl peroxide 2.5% gel, on active acne spots, once or twice daily. I would specifically like to clarify from you on following points.. -What was the response while you were on Roacutane (Isotretinoin)? Did your acne improve on roacutane and relapsed once you stopped roacutane? Or your acne never improved even while you were on roacutane? -What was the dose of Roacutane that you were taking? -Were you also on some oral medication for Hashimoto's thyriditis, like Thyroxine Or Oral steroids? If yes, what is that medication and for how long you have been taking it? Regards